Hail, Meade
- When
- August 3, 9:45 PM MST
- Where
- Meade County, Sturgis
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.410, -103.510
A thunderstorm quickly developed over the Sturgis area and produced nickel sized hail and heavy rain in town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm quickly developed over the Sturgis area and produced nickel sized hail and heavy rain in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 7:45 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT MON AUG 3 2015
.UPDATE...
ISSUED AT 842 PM MDT MON AUG 3 2015
00Z KUNR SOUNDING SHOWED GOOD CAP...EVEN FOR MU PARCELS. AS
BOUNDARY LAYER MOISTURE INCREASES UNDER WEAK LOW LEVEL
JET/850-700MB THETA-E ADVECTION REGIME...ELEVATED CONVECTION MAY
DEVELOP OVERNIGHT AHEAD OF UPPER LOW SPINNING OVER CENTRAL WY.
HAVE ADJUSTED FORECAST FOR LATEST TRENDS AS WELL AS ADD HEAVY RAIN
TO GRIDS FOR FLASH FLOOD WATCH TUESDAY AFTERNOON/EVENING...WHICH
STILL LOOKS ON TARGET GIVEN EXPECTED SLOW MOVEMENT OF CONVECTION.
&&
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 325 PM MDT MON AUG 3 2015
UPPER LEVEL ANALYSIS SHOWS CLOSED LOW OVER THE GREAT SALT
LAKE...PUSHING CLOUDS INTO THE NORTHERN PLAINS. SURFACE HIGH
PRESSURE STRETCHES ACROSS THE CENTRAL DAKOTAS WITH SOUTHEASTERLY
RETURN FLOW AROUND 10 KTS. TEMPS ARE CLIMBING INTO THE 80S.
THETA-E ADVECTION WILL INCREASE TONIGHT ACROSS WESTERN SD AHEAD OF
APPROACHING TROUGH. A BAND OF SHOWERS/STORMS ARE EXPECTED TO MOVE
INTO THE CWA FROM THE SOUTHWEST AND EXPAND NORTHEASTWARD OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT WITH ML CAPE NEAR
2000 J/KG...COULD SEE AN ISOLATED STRONG TO SEVERE STORM.
A FEW SCATTERED SHOWERS MAY LINGER INTO TUESDAY MORNING. CHANCES
INCREASE BY THE AFTERNOON AS TROUGH AXIS AND SURFACE LOW CROSS THE
REGION. BREEZY SOUTHEASTERLY WINDS WILL HELP CREATE AN UNSTABLE
ENVIRONMENT...AND WITH ML CAPE VALUES AROUND 3500 J/KG...COULD SEE
SOME ISOLATED STRONG TO SEVERE STORMS. HOWEVER...SHEAR IS VERY WEAK
AND CLOUD COVER MAY INHIBIT HEATING AND LIMIT SEVERE DEVELOPMENT.
THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE
FLASH FLOODING...AS STORM MOTION IS ONLY AROUND 10 KTS AND PWATS ARE
180 TO 200 PERCENT OF NORMAL. BEST CHANCE OF HEAVY RAIN WILL BE TO
THE NORTH AND WEST OF THE LOW ALONG AN AREA OF ENHANCED
FRONTOGENESIS...ACROSS FAR NORTHEASTERN WY...NORTHWESTERN SD...AND
THE BLACK HILLS...INCLUDING STURGIS. THEREFORE A FLASH FLOOD WATCH
WILL BE ISSUED FOR THESE AREAS FOR TUESDAY AFTERNOON AND EVENING.
STORM MOTION INCREASES SIGNIFICANTLY AFTER MIDNIGHT AND PRECIP WILL
EXIT MUCH OF THE CWA BY WEDNESDAY MORNING. HIGHS TUESDAY WILL BE IN
THE 80S...70S IN THE BLACK HILLS...AND COULD BE COOLER WITH
AFOREMENTIONED CLOUD COVER.
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 325 PM MDT MON AUG 3 2015
ACTIVE PROGRESSIVE FLOW WILL DOMINATE IN THE PERIOD AS LARGE
SCALE RIDGING REMAINS SUBDUED. THIS WILL SUPPORT PERIODIC CHANCES
FOR SHOWERS AND THUNDERSTORMS AS A SERIES OF TROUGHS PUSH THROUGH
THE REGION. LL MOISTURE WILL BE MORE THAN SUFFICIENT GIVEN WEAK
SOUTHWARD PROTRUSION OF DRY AIR WITH STAUNCH RETURN FLOW PER EACH
SYSTEM. CARRIED LOW CHANCE POPS THROUGH MUCH OF THE PERIOD...WITH
THUR AND SAT BEING BEING PROGGED FOR THE HIGHEST POPS ATTM. FASTER
FLOW ALOFT WILL SUPPORT A POTENTIAL SEVERE THREAT WITH EACH
SYSTEM...HOWEVER TIMING WILL BE KEY IN ANY COVERAGE. SEASONAL
TEMPS EXPECTED IN THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 508 PM MDT MON AUG 3 2015
SCATTERED -TSRA WILL SPREAD NORTH ACROSS NORTHEAST WY/WESTERN SD
TONIGHT WITH LOCAL MVFR CIGS/IFR VSBYS AT TIMES. +TSRA WILL
REDEVELOP IN EARNEST MIDDAY TUESDAY AND AFFECT MUCH OF THE AREA
WITH LOCAL MVFR CIGS/IFR VSBYS. OUTSIDE OF STORMS...VFR CONDITIONS
SHOULD PERSIST.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR SDZ001-012-013-024>026-028>031-072>074.
WY...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR WYZ056-057-071.
&&
UPDATE...HELGESON
SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT MON AUG 3 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 240 PM MDT MON AUG 3 2015 ...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR NORTHWEST SOUTH DAKOTA...FAR NORTHEAST WYOMING...AND THE BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR STORMS WILL INCREASE HEADING INTO TUESDAY AS A STORM SYSTEM CROSSES THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS MAY BE STRONG WITH HAIL...AND GUSTY WINDS. THE MAIN THREAT WITH THESE STORMS IS THEIR POTENTIAL TO BE SLOW-MOVING AND PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE FLASH FLOODING. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THE WEEKEND...HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT MON AUG 3 2015
WYZ054-040215-
NORTHERN CAMBELL WY-
731 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 815 PM MDT...
AT 730 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECHETA...OR 26 MILES NORTHWEST OF GILLETTE...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CAMPBELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4453 10600 4468 10601 4467 10559 4447 10559
4448 10601
TIME...MOT...LOC 0130Z 181DEG 7KT 4455 10584
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON AUG 3 2015
WYZ054-040230-
NORTHERN CAMBELL WY-
749 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 830 PM MDT...
AT 748 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF WESTON...OR 21 MILES NORTH OF GILLETTE...MOVING NORTH
AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4467 10560 4467 10509 4444 10508 4443 10509
4447 10560
TIME...MOT...LOC 0148Z 184DEG 6KT 4459 10552
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
937 PM MDT MON AUG 3 2015
WYZ057-040415-
WYOMING BLACK HILLS WY-
937 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK AND
NORTHEASTERN WESTON COUNTIES UNTIL 1015 PM MDT...
AT 936 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INYAN KARA MOUNTAIN...OR 19 MILES SOUTH OF SUNDANCE...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FOUR CORNERS...BUCKHORN...MOSKEE AND INYAN KARA MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4412 10445 4418 10448 4438 10405 4405 10406
4401 10437
TIME...MOT...LOC 0336Z 240DEG 12KT 4413 10436
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1017 PM MDT MON AUG 3 2015 SDZ024-028-WYZ057-040500- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY- 1017 PM MDT MON AUG 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON...SOUTHEASTERN CROOK AND NORTHEASTERN WESTON COUNTIES UNTIL 1100 PM MDT... AT 1015 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF FOUR CORNERS...OR 18 MILES NORTH OF NEWCASTLE. THIS STORM WAS NEARLY STATIONARY. ANOTHER STORM WAS LOCATED ABOUT 6 MILES WEST OF DEERFIELD... MOVING NORTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BUCKHORN...FOUR CORNERS...MOSKEE...CHEYENNE CROSSING...DEERFIELD... O'NEIL PASS...DEERFIELD RESERVOIR AND SOUTHERN SPEARFISH CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4400 10435 4428 10434 4431 10383 4399 10381 TIME...MOT...LOC 0415Z 226DEG 3KT 4412 10427 AWARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 PM CDT MON AUG 3 2015
SDZ047-040515-
TODD SD-
1127 PM CDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
1215 AM CDT...
AT 1127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LITTLEBURG...OR 14 MILES NORTH OF VALENTINE...MOVING EAST AT 20
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LITTLEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
OCCATIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4301 10059 4317 10052 4318 10050 4313 10020
4300 10020 4300 10056
TIME...MOT...LOC 0427Z 288DEG 16KT 4307 10046
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT MON AUG 3 2015
SDZ025-072-073-040515-
NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-
1037 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND WEST
CENTRAL MEADE COUNTIES UNTIL 1115 PM MDT...
AT 1037 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WHITEWOOD...OR NEAR STURGIS...MOVING EAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STURGIS...WHITEWOOD...FORT MEADE AND BEAR BUTTE STATE PARK.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 23
AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4433 10357 4438 10368 4450 10366 4451 10334
4432 10333 4431 10354
TIME...MOT...LOC 0437Z 255DEG 5KT 4440 10361
AWARDThe Rapid City radar (KUDX), 63 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595948.